Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

The Hughes conjecture and groups with absolutely regular subgroups or $ ECF$-subgroups


Author: Joseph A. Gallian
Journal: Proc. Amer. Math. Soc. 49 (1975), 315-318
MSC: Primary 20D25
MathSciNet review: 0364442
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a finite $ p$-group and $ {H_p}(G)$ the subgroup generated by the elements of $ G$ of order different from $ p$. Hughes conjectured that if $ G > {H_p}(G) > 1$, then $ \vert G:{H_p}(G)\vert = p$. Although the conjecture is not true for all $ G$, it is shown here that if $ G$ has a subgroup $ L$ such that $ \vert L:{L^p}\vert \leq {p^{p - r}}(r \geq 1)$ and $ {p^r} \leq \vert G:L\vert \leq {p^{r + p}}$ or an ECF-subgroup $ L$ with $ \vert G:{L_2}\vert \leq {p^{p + 2}}$, then $ G$ satisfies the Hughes conjecture.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20D25

Retrieve articles in all journals with MSC: 20D25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1975-0364442-0
PII: S 0002-9939(1975)0364442-0
Keywords: Finite $ p$-groups, $ {H_p}$-problem, Hughes conjecture, ECF-groups, absolutely regular groups
Article copyright: © Copyright 1975 American Mathematical Society